Deaths shroud India’s child vaccination programme

Deaths shroud India's child vaccination programme

New Delhi,July6:A string of deaths has put a question mark on the safety of India’s child vaccination programme. And the central government seems to be washing its hands of these post-vaccination casualties.

In December last year, 45-day-old baby girl Aarohi Bajgude died in Maharashtra’s Beed district, three hours after receiving the dose of Pentavalent vaccine. Her death has been classified as an “Adverse Effect Following Immunisation (AEFI)”, and is being investigated at district, state and national levels to know the cause. But most such deaths have been termed “unclassifiable” or “coincidental”.

As many as 132 vaccine-related reactions or AEFI were reported between 2012 and 2016 across India, after administration of vaccines such Oral Polio, Diphtheria, Hepatitis B, BCG, Measles, Pentavalent and Japanese Encephalitis.

Of 132 AEFI cases, only 78 babies survived and 54 died, a Union Health Ministry report says. Among those who survived, 37 or 47.4 per cent had vaccine-related reactions. But 52 (96 per cent) of those who died had reactions that were called “unclassifiable” or “coincidental”, blaming the deaths on factors other than vaccines, the report says.

Dr Jacob Puliyel, member of the National Technical Advisory Group on Immunisation (NTAGI), said, “Not even one case of death was classified as a vaccine-product-related reaction.”

An analysis of these cases was published in the Indian Journal of Medical Ethics (IJME) on July 4. The Union Health Ministry uploaded the causality assessment after approval by the National AEFI Committee, a copy of which is with DNA. Strangely, the data which was available until a few weeks ago has now been pulled off the website.

In the IJME analysis, co-authors Dr Puliyel and Dr Anant Phadke, executive member of the All India Drug Action Network (AIDAN), note that a pentavalent vaccine, Quinvaxem, was introduced in Sri Lanka on January 1, 2008. In four months, five deaths due to AEFI were recorded. In three of these deaths, the World Health Organisation (WHO) at that time had ruled that they were “probably” related to the vaccine. The vaccine was eventually withdrawn by the Sri Lankan government.

“Later, words ‘probable,’ and ‘possible’ were removed from WHO Brighton Classification pro-forma, which would lead to conclusion that AEFI were ‘unlikely’ related to the vaccine,” said Dr Puliyel.

The revised guidelines of WHO are problematic, the authors note in IJME. In May 2013, Vietnam suspended use of Quinvaxem because of its association to twelve deaths. “The WHO team this time applied the revised classification. They said no fatal AEFI has ever been associated with the vaccine. The memory of Sri Lankan deaths in 2008 had been erased by then,” says Dr Anant Phadke, executive member, All India Drug Action Network (AIDAN).

The co-authors have criticised the WHO classification technique, followed by the Union Health Ministry. “By simply denying deaths, the new WHO AEFI classification is liable to miss the safety signals and therefore potential dangers with new vaccines,” Dr Puliyel said.

Vaccine-related reactions can range from minor to severe or even prove fatal to babies. Instances of fever, convulsions, rashes or redness at the site of administration of vaccines are some of the side-effects. Some may require hospitalisation. They are individual reactions. They differ from case to case, say paediatricians.

In children with pre-existing heart diseases, vaccines may cause a condition of congestive heart failure, due to elevation in temperature or stress from a local reaction. “Such heart failure would not be considered causally related to vaccines in revised guidelines,” said Dr Puliyel. “This is a cause for concern as the Global Advisory Committee on Vaccine Safety documented deaths in children after receiving Pentavalent vaccine in which there were some with pre-existing heart disease.”

Doctors note in the IJME analysis, “Given that a causal association between AEFI and vaccination is usually difficult to prove, the purposes of the precautionary principle and scientific enquiry is best served if one acknowledges, wherever appropriate, that the association of death with vaccines is ‘probable’ or ‘possible’ although it is difficult to be ‘certain’.”

Also, they note, in the new scheme of evaluating AEFI by the WHO, that there is no transparent mechanism to decide when reactions labelled as ‘indeterminate’ will be evaluated as a new signal.

“These ambiguities erode confidence in the scheme’s ability to evaluate rare adverse events and act decisively to protect children. AEFI reporting is said to be for vaccine safety. It is necessary that the AEFI manual be re-evaluated and revised urgently. Safety of children rather than vaccines needs to be the focus,” said Dr Puliyel.

Top